Illinois, 2022Flash Flood and Hail in Illinois, May 11, 2022
May 11, 2022 · NWS DVN · 5 events in 2 counties and zones
Scattered thunderstorms developed in northwest Illinois, impacting a few counties in the warning area in the afternoon and early evening hours. Severe thunderstorms produced large hail and flash flooding in Bureau and Putnam Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed in northwest Illinois, impacting a few counties in the warning area in the afternoon and early evening hours. Severe thunderstorms produced large hail and flash flooding in Bureau and Putnam Counties. Even impacts due to a lightning strike were noted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 11, 3:56 PM CST, 42 minutes earlier.
Area forecast discussion, May 11, 3:56 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
456 PM CDT Wed May 11 2022
.UPDATE...
Issued at 454 PM CDT Wed May 11 2022
I've updated to add pops in our far east/northeast through 8 PM
for the convergence line isolated storms. These slow moving storms
are not sheared, and should remain weak, while offering very
isolated rains over 0.50. However, at low levels, this convergence
has me concerned for funnels and possible landspout tornadoes. The
SPC Non-supercell parameter is showing a narrow axis of 0.5-1.0
along that axis. We'll be ready to issue an SPS or short lived TOR
if needed.
ERVIN
&&
.SYNOPSIS...
Issued at 235 PM CDT Wed May 11 2022
A hot and humid day was felt throughout the area today. Temperatures
have increased into the upper 80s to low 90s, with dew points
ranging in the 70s. These conditions have resulted in heat index
values ranging between 100 to 105. Winds today are also much lighter
than they were yesterday, lending little to no relief from the heat
today. Thus, we have highlighted areas generally south of Highway 30
with a Heat Advisory, which is in effect until 7PM. These hot and
humid conditions will continue through the remainder of the week, as
we sit under an upper ridge that is slow to move east. So far today,
we have set some records at climate sites. Keep an eye out for those
record reports this evening as the finalized high temperatures come
in!
&&
.SHORT TERM...(This Evening through Thursday)
ISSUED AT 235 PM CDT Wed May 11 2022
Not much change in the forecast has happened since the last forecast
package. Strong upper ridging still dominates the region, leaving us
in stark southwest flow near the surface. Tonight, we may see a few
more clouds than last night. Temperatures will be in the low 70s
throughout the area, with high humidities and light winds once
again. Might be a little too warm and muggy to keep those windows
open tonight! This may lead to the potential for some fog to
develop, especially the closer we get to sunrise. Right now, it is
not looking to be widespread, as some cloud cover will help to hold
it back, along with winds that aren't completely calm.
Tomorrow, we are looking to have a similar day to what was felt
today. The only difference tomorrow will be that dew points will be
about 5 degrees less in some areas. This will help to hold back the
heat index from rising too much. With that said, it is still going
to be hot and humid, as temperatures will be in the low 90s once
again. Also, there will be a little more of a breeze tomorrow, which
will provide some relief. At this time, we aren't expecting any heat
headlines tomorrow, but will continue to monitor. Please continue to
take proper precautions when in the heat tomorrow and stay hydrated!
Regarding climate records, please refer to the section below. Once
again though, we will put some of these records to a test!
.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 235 PM CDT Wed May 11 2022
Key Messages:
1) Warm and humid with rain chances crescendo Friday PM/night
2) More seasonable conditions late weekend through early next week
Thursday night through Friday night:
An upper level ridge will gradually break down and shift east as a
potent PV anomaly lifts northward through the Northern Plains.
Meanwhile, an upper level low off the Southeast coast will
retrograde and undercut the eastern ridge leading to a Rex block
formation. All of this spells a slowing pattern and weaker flow aloft
and hence a slow, sagging cold front that will be accompanied by
increasing rain chances late week. An area of storms to our west
Thursday will move eastward Thursday night and likely weaken and
fall apart as they approach due to weaker lift and shear. As a
result, have kept PoPs into the slight to low chance category for
primarily areas west of the Mississippi River.
By Friday afternoon, surface heating coincident with the sagging
front and potentially any residual outflow boundaries along with
humid conditions will assist thunderstorm development lingering
into Friday night and possibly Saturday AM. CAPE values are
progged at around 2000 j/kg but shear is progged to be on the
weaker side at 20-25+ kts, thus severe weather potential looks
low with primary threat probably being wet microbursts given high WBZ
heights, warm cloud bases and some soundings close to moist adiabatic
lapse rates. Possibly of more threat will be heavy rainfall and
localized flooding potential. NAEFS depicts anomalous low level
moisture with 925 hPa and 850 hPa specific humidity above 90th to
near 95th percentile, and combined with slow cell motions parallel to
the front will be favorable for repetitive rounds and areas of
a few inches of rain possible.
The front will continue to sag through the region on Saturday, with
a very gradual draw down of dew points and shifting of rain chances
to our east.
Sunday through Wednesday:
The remnant shortwave from late week will drift across the
Canadian Prairie and then dive south through the Great lakes by
late in the weekend. Attendant PV advection and upper jet lift
will foster shower chances returning by Sunday. In the wake,
we will see a period of northwest flow aloft early to mid next week.
This will lead to cooler and more seasonable conditions with
highs in the 60s/70s and lows 40s/50s. There may be some shower
chances but uncertainty exists with timing/placement of shortwaves
and as such have some low end PoPs throughout Monday to Wednesday,
but there will be plenty of dry time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1200 PM CDT Wed May 11 2022
Quiet weather is expected through the day, resulting in VFR
conditions for the next 24 hours at least. Light southerly winds
will be felt through the day, around 5-10 KTs.
&&
.CLIMATE...
ISSUED AT 127 PM CDT Wed May 11 2022
Record Highs for May 11...
Moline.........91 in 2011+
Cedar Rapids...90 in 1922+
Dubuque........90 in 1879
Burlington.....91 in 2007
Record Warm Lows for May 12...
Moline.........72 in 1879
Dubuque........71 in 1879
Record Highs for May 12...
Moline.........94 in 1956
Cedar Rapids...90 in 1900
Dubuque........90 in 1896
Burlington.....94 in 1956
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 7 PM CDT this evening for Cedar-Clinton-Des
Moines-Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Heat Advisory until 7 PM CDT this evening for Bureau-Hancock-
Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
Warren-Whiteside.
MO...Heat Advisory until 7 PM CDT this evening for Clark-Scotland.
&&
UPDATE...Ervin
SYNOPSIS...Gunkel
SHORT TERM...Gunkel
LONG TERM...McClure
AVIATION...Gunkel
CLIMATE...McClureHazardous weather outlook, May 11, 12:23 PM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
123 PM CDT Wed May 11 2022
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
123 PM CDT Wed May 11 2022
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Areas south of Highway 30 have a Heat Advisory from 1PM to 7PM.
Temperatures ranging between 90 and 95, with dew points between 70
and 75, will yield heat index values from 100 to 105. Along with
these hot and humid conditions, we will see much lighter winds
today, not giving any relief from the heat. Areas not within the
Heat Advisory should still be cautious through the afternoon, as
heat index values may reach near 100.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Hot and humid conditions are expected on Thursday with peak heat
indices in the lower to upper 90s.
The Storm Prediction Center has a slight risk for severe storms
across the outlook area Friday afternoon into Friday night. The
primary threat is isolated damaging winds. There is also a marginal
risk for flash flooding.
.SPOTTER INFORMATION STATEMENT...
TJG
In the hours before
Special weather statement, May 11, 4:10 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
510 PM CDT Wed May 11 2022
ILZ017-018-112245-
Bureau IL-Putnam IL-
510 PM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of northeastern Putnam
and east central Bureau Counties through 545 PM CDT...
At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ladd, or near Peru. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail. This storm could
produce a brief funnel cloud.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ladd.
This includes Interstate 80 in Illinois between mile markers 65 and
72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Quad Cities.
&&
LAT...LON 4129 8930 4143 8931 4146 8917 4130 8916
TIME...MOT...LOC 2209Z 173DEG 3KT 4138 8920
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ErvinEvent by event
3 hail, 1 lightning, 1 flash flood. Local standard time, as filed.
Hail, Bureau
- When
- May 11, 4:38 PM CST to 4:50 PM CST
- Where
- Bureau County, 0.52 mi W of Spring Vly
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.330, -89.210
Half dollar size hail caused damage to vehicles. Relayed by off duty NWS Employee and EMA. Damage to vehicles near softball fields. Time estimated from radar.
Lightning, Bureau
- When
- May 11, 4:43 PM CST to 4:45 PM CST
- Where
- Bureau County, 0.69 mi N of Dalzell
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 41.360, -89.170
Lightning struck a home in Dalzell, resulting in a fire and a minor injury to a person inside the home.
Hail, Bureau
- When
- May 11, 4:55 PM CST to 5:10 PM CST
- Where
- Bureau County, Spring Vly
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.330, -89.200
Dime to quarter sized hail.
Flash Flood, Bureau
- When
- May 11, 5:00 PM CST to 8:00 PM CST
- Where
- Bureau County, 0.38 mi ENE of Spring Vly Apt to 0.55 mi SSE of Spring Vly Apt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.333, -89.213
Urban flash flooding of streets occurred in Spring Valley. Route 6 near Spring Valley curve was completely flooded.
Hail, Putnam
- When
- May 11, 5:59 PM CST to 6:10 PM CST
- Where
- Putnam County, 0.69 mi N of Granville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.280, -89.230
Hail up to quarter sized, relayed through social media.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, May 11, 20221 death · $57,000 · EF1 · 29 events
- Wildfire in California, May 11 to 17, 2022$60 million · 1 event
- High Wind in Colorado, May 11, 20221 death · 70 kt wind · 4 events
- Tornadoes and Hail in Minnesota, May 11, 2022$854,000 · EF0 · 70 events
- Flooding and Hail in Michigan, May 11, 2022$2.6 million · 1 in hail · 6 events
- Hail in Minnesota, May 11, 2022$665,000 · 2.5 in hail · 12 events
- Hail and Damaging Winds in Kansas, May 11, 2022$37,000 · 1 in hail · 5 events
- Hail in South Dakota, May 11, 2022$36,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in South Dakota, May 11 to 12, 20221.75 in hail · 14 events
- Hail and Damaging Winds in South Dakota, May 11 to 12, 20221.75 in hail · 10 events
- Hail and Heavy Rain in Minnesota, May 11, 20222 in hail · 9 events
- Damaging Winds and High Wind in Oklahoma, May 11, 202260 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021848, 1021851, 1021849, 1021847, 1021850.